Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 79, NWS Des Moines, IA

May 24, 2011Boone County, Polk County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 24, 2011, 3:26 PM CDT for Boone County, Polk County, Story County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 3:26 PM CDT (20:26 UTC)
Expired
May 24, 2011, 4:00 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS53 KDMX 242026
SVRDMX
IAC015-153-169-242100-
/O.NEW.KDMX.SV.W.0079.110524T2026Z-110524T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOONE COUNTY IN CENTRAL IOWA...
  NORTH CENTRAL POLK COUNTY IN CENTRAL IOWA...
  STORY COUNTY IN CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 323 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOONE TO HUXLEY TO
  7 MILES NORTH OF BONDURANT...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMES...BOONE...NEVADA...STORY CITY...AMES AIRPORT...BOONE
  AIRPORT...MAXWELL...COLLINS...GILBERT...COLO...ROLAND...MCCALLSBURG
  AND ZEARING.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4175 9354 4187 9369 4196 9398 4221 9383
      4221 9324 4216 9322 4193 9323
TIME...MOT...LOC 2026Z 219DEG 28KT 4202 9387 4195 9360
          4181 9343
WIND...HAIL 60MPH <.75IN

$$

LEE
2 follow-up statements
579 
WWUS53 KDMX 242044
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT TUE MAY 24 2011

IAC153-242054-
/O.CAN.KDMX.SV.W.0079.000000T0000Z-110524T2100Z/
POLK IA-
344 PM CDT TUE MAY 24 2011

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 102.

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4186 9335 4186 9338 4198 9361 4205 9388
      4221 9383 4221 9324 4217 9323 4193 9323
TIME...MOT...LOC 2044Z 219DEG 28KT 4213 9375 4206 9348
          4192 9331

$$

IAC015-169-242100-
/O.CON.KDMX.SV.W.0079.000000T0000Z-110524T2100Z/
STORY IA-BOONE IA-
344 PM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BOONE AND STORY COUNTIES UNTIL 400 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF BOONE TO NEVADA TO 10 MILES SOUTHEAST OF
NEVADA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  STORY CITY...GILBERT...COLO...ROLAND...MCCALLSBURG AND ZEARING.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 108 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4186 9335 4186 9338 4198 9361 4205 9388
      4221 9383 4221 9324 4217 9323 4193 9323
TIME...MOT...LOC 2044Z 219DEG 28KT 4213 9375 4206 9348
          4192 9331
WIND...HAIL 60MPH <.75IN

$$

LEE
151 
WWUS53 KDMX 242057
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT TUE MAY 24 2011

IAC015-169-242107-
/O.EXP.KDMX.SV.W.0079.000000T0000Z-110524T2100Z/
STORY IA-BOONE IA-
357 PM CDT TUE MAY 24 2011

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 108 AND 126.

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE AND STORY
COUNTIES WILL EXPIRE AT 400 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 4186 9335 4186 9338 4198 9361 4205 9388
      4221 9383 4221 9324 4217 9323 4193 9323
TIME...MOT...LOC 2057Z 219DEG 28KT 4221 9366 4214 9339
          4200 9322

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:57 PM CDT, 29 minutes earlier.

Area forecast discussion, May 24, 2:57 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT TUE MAY 24 2011

.SHORT TERM /TONIGHT/...
STRONG SHORT WAVE ENTERING WESTERN KANSAS EXPECTED TO EVOLVE INTO A
CLOSED LOW TONIGHT THEN DEEPEN OVER CENTRAL KANSAS THROUGH WEDNESDAY
MORNING.  AT THE SURFACE...THE PATTERN IS CONSIDERABLY MORE MESSY.
A STRONG LOW OVER THE OK PANHANDLE WILL LIFT INTO SOUTHEAST NEBRASKA
OVERNIGHT.  THE ASSOCIATED WARM FRONT EXTENDS FROM THE LOW
NORTHEASTWARD INTO SOUTHWEST IOWA THEN ALONG THE I-80 CORRIDOR.  THE
NAM HANDLES THE EVOLUTION OF THIS SURFACE LOW IN AN INTERESTING
MANNER BY DUMB BELLING IT WESTWARD TONIGHT BEFORE PUSHING EAST
ACROSS NORTHERN MISSOURI WEDNESDAY/WEDNESDAY NIGHT.  THE GFS SIMPLY
LIFTS THE LOW INTO EASTERN KANSAS/NW MISSOURI THEN DUE EAST.
FEELING IS THAT THE NAM MAY BE A BIT OVERDONE.

CURRENT CONVECTION OVER SW IA/EASTERN NEBRASKA/NW MISSOURI PUT OUT A
WAKE LOW AS WINDS GUSTED OUT BEHIND THE LINE OF CONVECTION TO 45 KTS
OR SO.  THIS AREA OF CONVECTION WILL LIFT ACROSS THE FORECAST AREA
THROUGH 02Z SOME POTENTIAL FOR HAIL WITH THESE STORMS BUT WIND GUSTS
THE MORE LIKELY THREAT AT THIS POINT WITH 50-60MPH GUSTS.  STRONG
FORCING EXPECTED TO PUSH INTO WESTERN IOWA 03-06Z.  THIS IN
CONJUNCTION WITH THE NEXT WAVE OF STORMS TO LIFT INTO THE FORECAST
AREA.  SHEAR BY THIS TIME IS ALSO BETTER SO I EXPECT STRONG/SEVERE
STORMS MID TO LATE EVENING.  POTENTIAL FOR DAMAGING WIND ALONG WITH
HAIL.  IF STORMS GET GOING ALONG THE BOUNDARY ACROSS THE
SOUTHWEST...THERE WOULD BE A POTENTIAL FOR AN ISOLATED TORNADO
INITIALLY.  I EXPECT THE STORMS TO CONGEAL INTO AN MCS OVERNIGHT
WITH POTENTIAL FOR A LOT OF RAINFALL.  EXACT LOCATION OF THE
HEAVIEST RAINFALL DIFFICULT TO ASCERTAIN BUT IT APPEARS SW INTO
CENTRAL IOWA SHOULD SEE THE HIGHEST RAINFALL.  SHOULD THE LOW DO AS
THE NAM SUGGESTS THEN THE RETROGRESSION OF THE LOW WOULD PULL THE
FRONTAL BOUNDARY BACK TO THE NORTHWEST SHIFTING THE HEAVIER RAIN
POTENTIAL BACK AS WELL.  WILL EXPRESS MY CONCERN TO THE EVENING
SHIFT BUT WILL NOT ISSUE ANY FLASH FLOOD PRODUCTS AT THIS POINT.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
STRONG SYSTEM EXPECTED TO MOVE INTO THE REGION BY LATE THIS EVENING
WITH THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. MODELS CONTINUE TO
ADVERTISE WARM FRONT REMAINING SOUTH ALONG THE IAMO BORDER THROUGH
THE EVENT. THIS WILL KEEP THE GREATER THREAT FOR SVR WX ON WED
SOUTHEAST OF THE REGION...THOUGH THE GFS HAS MLCAPE AND MUCAPE IN
THE 2000 TO 3000 J/KG AREA IN THE MORNING HOURS SOUTHEAST. ANOTHER
CHALLENGE WEDNESDAY WILL BE THE POTENTIAL FOR SOME SOAKING RAINFALL.
CURRENTLY...A SFC TROUGH CONTINUES TO DEVELOP OVER CENTRAL IA AND A
LAKE INDUCED COLD FRONT HAS ALSO BEEN BACKING INTO NORTHERN IL AND
EASTERN IA. THIS MAY INTENSIFY THE SFC WARM FRONTAL BOUNDARY ZONE
LATE TNT AND TOMORROW. IF SO...LIFT COULD BE MAXIMIZED IN A MORE
PRONOUNCED ZONE ACROSS THE SOUTHEAST WITH LOCALLY HEAVIER RAINFALL
OF 1-1.5 INCHES POSSIBLE IN THE AREA. WITH SOME SHEAR SUFFICIENT
CAPE EARLY WED...SEVERE STORMS MAY BE POSSIBLE IN THE SOUTHEAST AS
WELL DURING THE MORNING AND EARLY AFTERNOON HOURS. ANOTHER WEAK
BOUNDARY WILL PERSIST OVER NORTHERN IA ON WEDNESDAY AND BE THE FOCUS
OF MODERATE TO HVY RAINFALL OVER THE NORTH DURING THE MORNING HOURS.
WITH THE STORM PULLING EAST...RAIN WILL DIMINISH IN THE SOUTHEAST
BUT SOME MOD RAIN COULD STILL FALL INTO THE EVENING HOURS SOUTHEAST.
MEANWHILE...ACTIVE PATTERN TO CONTINUE INTO THE WEEKEND WITH BRIEF
BREAK COMING UP ON THURSDAY. NEXT WAVE OVER THE NORTHERN PLAINS WILL
RACE EAST AND INFLUENCE THE WEATHER BY FRIDAY WITH MODEST THETAE
ADVECTION ACROSS THE NORTH AND CENTRAL. MODELS AT ODDS AS TO HOW
STRONG THE SYSTEM WILL BE...BUT SOME MENTION OF THUNDER IS WARRANTED
IN THE FCST. THIS SYSTEM WILL DRIFT EAST AND BRING SLIGHTLY COOLER
AIR BACK OVER THE REGION INTO SATURDAY. MODELS IN BETTER AGREEMENT
FOR THE HOLIDAY WEEKEND WITH ANOTHER WAVE TO THE WEST AND RETREATING
WARM FRONT INTO THE REGION BY SUNDAY. WITH WARM AIR ADVECTION ONCE
AGAIN THE RULE...THUNDERSTORMS SHOULD ACCOMPANY THE BOUNDARY NORTH
WITH A BUILDING CAP INTO MONDAY AS RIDGE BUILDS SOUTHEAST AND LOW
DEEPENS TO THE WEST. BY MONDAY AND TUESDAY...H850 TEMPS IN THE LOW
20S SO LOOKING AT HIGHS IN THE MID 80S FOR THE CENTRAL AND SOUTH AND
LOWER 80S IN THE NORTH. WITH THE SYSTEM TO THE WEST...LIKELY TO NOT
SEE MUCH IN TERMS OF PRECIPITATION UNTIL THE FRONT ARRIVES ON
TUESDAY AND EVEN THEN IT MAY BE MUTED ALONG THE BOUNDARY DUE TO LACK
OF ANY STRONG FORCING.  MODELS CONTINUE TO SHOW SOME CHANGE BEYOND
THE 7 DAY PERIOD WITH THE RIDGE POSSIBLY COLLAPSING ONCE AGAIN.

&&

.AVIATION...24/18Z
SFC LOW OVER KS HAS AN ASSOCIATED WARM FRONT LIFTING INTO SOUTHERN
IOWA...MAINLY ALONG THE I-80 CORRIDOR.  A FAIRLY COMPLEX SITUATION
LOOKS TO BE UNDERWAY AS A WAKE LOW BEHIND THESE LINE OF STORMS
FORMS.  THIS MAY PUSH THE FRONT FURTHER NORTH AND WEST.  STORMS WILL
LIFT ACROSS THE TAF LOCATIONS THROUGH 02Z. STRONG WIND GUSTS TO
45KTS ARE POSSIBLE WITH SOME STORMS ESPECIALLY ACROSS THE SOUTHERN
TAF LOCATIONS.  THIS AREA SHOULD LIFT ACROSS THE TAF LOCATIONS
THROUGH 02Z FOLLOWED BY A BRIEF RESPITE.  A SECOND ROUND OF STORMS
WILL ENTER FROM THE SOUTHWEST AFT 03Z AND PERSIST THROUGH THE
REMAINDER OF THE FORECAST AREA.  HEAVY RAIN WILL BE POSSIBLE ACROSS
SOUTHERN TAF LOCATIONS.  MVFR CONDITIONS ARE FORECAST WITH LOCAL IFR
CONDITIONS IN THUNDERSTORMS.  SFC WIND WILL BE SE 15-25KTS BUT WITH
MUCH STRONGER WIND GUSTS NI STORMS...ON THE ORDER OF 35-45KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, May 24, 3:06 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT TUE MAY 24 2011

IAZ035>038-044>050-057>062-072>075-083>086-094>097-252015-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
306 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK THIS AFTERNOON. SOME
OF THE STORMS WILL PRODUCE NEAR SEVERE WINDS AND SOME HAIL. A
SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA
THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER
WITH THE THUNDERSTORM ACTIVITY MAINLY THIS EVENING AND TONIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE
THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY
ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES
WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ033-034-070-071-081-082-092-093-252015-
SAC-CALHOUN-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
306 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE
AREA THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
WEATHER WITH THE THUNDERSTORM ACTIVITY MAINLY THIS EVENING AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE
THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY
ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES
WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT.

IAZ006-007-015>017-023-025>028-039-252015-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-BLACK HAWK-
306 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS
AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE
MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER
AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004-005-024-252015-
EMMET-KOSSUTH-HUMBOLDT-
306 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WEST AND EAST
FORKS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS
AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE
MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER
AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

REV

In the hours before

Special weather statement, May 24, 12:53 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT TUE MAY 24 2011

IAZ070-071-081-082-092-093-241900-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...CORNING...
CRESTON...BEDFORD...MOUNT AYR
1253 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST IOWA THROUGH 2 PM...

A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH OUT OF SOUTHEAST
NEBRASKA AND NORTHWEST MISSOURI INTO SOUTHWEST IOWA. THESE STORMS
HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL...LOCALLY HEAVY
RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. BE PREPARED TO MOVE
INDOORS AS THE STORMS APPROACH AND EXPECT STRONG WIND GUSTS.

FAB
Special weather statement, May 24, 2:03 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT TUE MAY 24 2011

IAZ044>047-057>060-072-073-083-084-094-095-242030-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-MADISON-
WARREN-CLARKE-LUCAS-DECATUR-WAYNE-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...WINTERSET...
INDIANOLA...OSCEOLA...CHARITON...LEON...CORYDON
203 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST INTO CENTRAL
IOWA THROUGH 330 PM...

A COMPLEX OF STORMS IS LIFTING OUT OF SOUTHWEST IOWA TO THE
NORTHEAST AT 30 MPH. THESE STORMS HAVE TO POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE
STORMS. THE POTENTIAL FOR NON THUNDERSTORM WIND GUST BETWEEN 50
AND 55 MPH ARE ALSO POSSIBLE JUST AFTER THE STORMS PASS. BE
PREPARED FOR STRONG WIND GUSTS FOR THE NEXT COUPLE OF HOURS.

FAB
Special weather statement, May 24, 2:42 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE MAY 24 2011

IAZ033>037-044>048-057>061-072>075-083>086-094>097-242145-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...ELDORA...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
242 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST IOWA THROUGH 4 PM...

A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH ACROSS CENTRAL IOWA.
AT 240 PM THE STORMS WERE LIFTING IN AN ARC FROM THE HIGHWAY 30 CORRIDOR
ACROSS THE WEST TO ALONG THE INTERSTATE 35 CORRIDOR DOWN BY DECATUR
COUNTY. THESE STORMS WILL LIFT INTO EASTERN AND NORTHERN IOWA BY 6 PM
BUT AS THEY PASS THEY HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL...
LOCALLY HEAVY RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. THE POTENTIAL
FOR NON THUNDERSTORM WIND GUST BETWEEN 50 AND 55 MPH ARE ALSO POSSIBLE
JUST AFTER THE STORMS PASS. BE PREPARED FOR STRONG WIND GUSTS FOR
THE NEXT COUPLE OF HOURS.

FAB
Local storm report, May 24, 3:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     3 WSW PERRY             41.83N 94.16W
05/24/2011  M58.00 MPH       DALLAS             IA   AWOS

            AWOS MEASUREMENT AT PERRY AIRPORT

&&

SMALL
Local storm report, May 24, 3:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     1 N GRIMES              41.67N 93.79W
05/24/2011                   POLK               IA   NWS EMPLOYEE

            DAMAGE TO LARGE WOODEN RAILING ON FRONT PORCH. WINDS
            ESTIMAED UP TO 60 MPH.

&&

SMALL
Local storm report, May 24, 3:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     SLATER                  41.88N 93.68W
05/24/2011  E60.00 MPH       STORY              IA   EMERGENCY MNGR

            FROM STORY COUNTY EMERGENCY MANAGER

&&

SMALL

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.